Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 17, 2000, 1:44 AM EST for Duplin County, Lenoir County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 17, 2000, 1:44 AM EST (06:44 UTC)
- Expired
- Mar 17, 2000, 2:15 AM EST
- In force
- 31 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Duplin County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 2:05 AM EST | Thunderstorm Wind 55 E | Kinston, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 170645 SVRMHX NCC061-107-170715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 144 AM EST FRI MAR 17 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA SOUTHERN LENOIR COUNTY IN EASTERN NORTH CAROLINA * UNTIL 215 AM EST * AT 144 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KORNEGAY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PINK HILL AROUND 155 AM EST. NEAR DEEP RUN AROUND 200 AM EST. NEAR JONESTOWN AROUND 205 AM EST. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 8:30 PM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Mar 16, 8:30 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 830 PM EST THU MAR 16 2000 SHRTWV ENERGY OVR AL WILL CONT TO MOV E/NE OVN. THIS FEATURE LUKS PRETTY GD ON WTR VPR LOOP AND IS AIDING SHWR/TSTM DVLPMNT NOW. MOST OF THE ACTION OVR THE LAST FEW HRS HAS BEEN OVR INLAND SECTIONS WITH A LULL ALNG THE CST. THIS SHLD CHANGE LTR TNT AS THE SHRTWV MOVS FURTHER E. AM EXPECTING BLOB OF SHWR/TSTMS CURRENTLY OVR SC TO CONT TO ADVECT NE AND MOV ACRS ALL OF MHX CWA. THIS ACTION WILL DEFINITELY CLIP CSTL SECTIONS TOO! ALNG WITH THE SHRTWV COMES AN INCR IN LO LVL WNDS AND ETA APPEARS RITE WITH 45 TO 55 KT ACRS THE AREA BETWEEN 06Z AND 12Z. THIS SHLD INCR MOIST TRANSPORT AND WE SHLD HAV SOME DECENT DOWNPOURS ARND. LUKING AT CHS AND MHX 00Z SNDGS...NOT REAL IMPRESSIVE AS FAR AS CAPE GOES...CHS HAD CAPE OF 921 J/KG AND MHX ONLY 162 J/KG. EXPECT CAPE ACRS MHX CWA TO AVG FRM ABT 300 TO 800 J/KG OVN. POTENTIAL UPDRAFT STRENGTH IS REALLY NOT TOO IMPRESSIVE SO ANY SVR POTENTIAL WOULD LIKELY BE MAINLY ISOLD. SR HELICITIES ARE PRETTY GD WITH VALUES ARND 300...STILL A PSBLTY FOR ISOLD WND DAMAGE WITH LOW TOPPED CELLS...WL MONITOR. ALL IN ALL... WILL KP ONGOING TRENDS OF SHWRS/TSTMS WITH NR 100% POPS. WL TWEEK LO TEMPS UPWARD AS LO/MID 60S DWPTS COMMON ALL NGT. CWF...SCA WILL REMAIN IN EFFECT AS SW FLOW INCRS OVN AS LOW PASSING W AND N OF THE REG INTENSIFIES A BIT. TSTMS OVR THE CSTL WTRS WILL AXLSO ADD SOME GUSTINESS. .MHX...SCA CSTL WTRS AND SNDS. GATES
In the hours before
Special weather statement, Mar 16, 9:03 PM EST, 4 hours 41 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 903 PM EST THU MAR 16 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA OVERNIGHT... WARM AND MOIST AIR WILL REMAIN ACROSS EASTERN NORTH CAROLINA OVERNIGHT. A DISTURBANCE IN THE UPPER ATMOSPHERE AND AN APPROACHING COLD FRONT AT THE SURFACE....WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS. THE WINDS IN THE LOWEST LEVELS OF THE ATMOSPHERE ARE FORECAST TO BE QUITE STRONG. THIS MEANS ANY THUNDERSTORMS THAT DO DEVELOP...HAVE THE POTENTIAL TO PRODUCE WIND DAMAGE. THE BEST CHANCE FOR THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA WILL BE BETWEEN 1100 PM AND 500 AM. STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES AND OTHER EMERGENCY PERSONNEL SHOULD REMAIN ALERT AND BE PREPARED TO TAKE APPROPRIATE ACTION. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
Local storm report, Mar 17, 12:40 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1240 AM EST FRI MAR 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM RICHLANDS NC WIND DAMAGE
03/16/00 ONSLOW MOBIL HOME BLOWN OFF IT'S
FOUNDATION ON
WILSON AVE IN RICHLANDS.
GARAGE DOOR BLOWN IN
WILSON CIRCLE
RICHLANDS.
1212 AM JASPER NC WIND DAMAGE
03/17/00 CRAVEN ROOF OFF HOUSE AND CAR IN
DITCH ALONG STATE RD
1005 IN JASPER.
JMEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 11:18 PM EST | Severe Thunderstorm Warning | MHX | Onslow | 27 min |
| Mar 16, 11:53 PM EST | Severe Thunderstorm Warning | MHX | Craven | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.